Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 172, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 12, 2011, 5:32 PM CDT for Davidson County, Tennessee. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2011, 5:32 PM CDT (22:32 UTC)
- Expired
- May 12, 2011, 6:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
County Davidson County, TN
The radar
The Nashville radar (KOHX), 22 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:42 PM CDT | TSTM WND DMG | 7 Nw Nashville, TN | A LARGE TREE LIMB FELL ON A POWER LINE IN WEST NASHVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1377 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
947 WUUS54 KOHX 122232 SVROHX TNC037-122300- /O.NEW.KOHX.SV.W.0172.110512T2232Z-110512T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 532 PM CDT THU MAY 12 2011 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DAVIDSON COUNTY IN MIDDLE TENNESSEE... * UNTIL 600 PM CDT * AT 532 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR BELLE MEADE...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... DOWNTOWN NASHVILLE... PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS. && LAT...LON 3635 8676 3621 8663 3611 8694 3624 8697 TIME...MOT...LOC 2232Z 235DEG 22KT 3619 8689 $$ FORECASTER: 31
2 follow-up statements
450 WWUS54 KOHX 122244 SVSOHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 544 PM CDT THU MAY 12 2011 TNC037-122300- /O.CON.KOHX.SV.W.0172.000000T0000Z-110512T2300Z/ DAVIDSON TN- 544 PM CDT THU MAY 12 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL DAVIDSON COUNTY UNTIL 600 PM CDT... AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DOWNTOWN NASHVILLE...MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHERN DAVIDSON COUNTY. LAT...LON 3617 8677 3628 8689 3635 8676 3624 8666 TIME...MOT...LOC 2244Z 219DEG 26KT 3624 8682 $$ 31
915 WWUS54 KOHX 122252 SVSOHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 552 PM CDT THU MAY 12 2011 TNC037-122300- /O.CON.KOHX.SV.W.0172.000000T0000Z-110512T2300Z/ DAVIDSON TN- 552 PM CDT THU MAY 12 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL DAVIDSON COUNTY UNTIL 600 PM CDT... AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF GOODLETTSVILLE...OR 7 MILES NORTH OF DOWNTOWN NASHVILLE...MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHERN DAVIDSON COUNTY. LAT...LON 3628 8669 3623 8677 3630 8685 3635 8676 TIME...MOT...LOC 2252Z 219DEG 26KT 3629 8677 $$ 31
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:03 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 12, 4:03 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 403 PM CDT THU MAY 12 2011 .SHORT TERM...WITH UPPER RIDGE NOW EAST OF OUR AREA, AND UPPER LOW OVER THE CENTRAL AND SOUTHERN PLAINS, WE ARE NOW SEEING INTERMITTENT UPPER LEVEL DISTURBANCES EJECTING OUT OF THE ARK-LA-TX AREA TOWARD MIDDLE TENNESSEE. ONE OF THOSE DISTURBANCES PUSHED INTO WESTERN TENNESSEE THIS AFTERNOON, SPARKING SCATTERED THUNDERSTORM DEVELOP NEAR THE TENNESSEE RIVER. THIS ACTIVITY WILL SPREAD EASTWARD FOR THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS. AS A RESULT, WILL INCLUDE A LATE AFTERNOON PERIOD IN THE UPCOMING ZFP PACKAGE. EXPECT THE CURRENT BATCH OF THUNDERSTORMS TO LOSE SOME STEAM AFTER SUNSET. HOWEVER, ANOTHER UPPER LEVEL DISTURBANCE WILL PUSH INTO OUR AREA LATE TONIGHT AND INCREASE THE CHANCE FOR SHOWERS AND THUNDERSTORMS ONCE AGAIN OVER OUR WESTERN COUNTIES. THESE SHOWERS AND STORMS WILL OVERSPREAD THE REMAINDER OF THE MID STATE ON FRIDAY. THE MOST NUMEROUS SHOWERS AND STORMS OVER WESTERN SECTIONS ARE EXPECTED TO OCCUR IN THE MORNING, WITH MAINLY JUST SCATTERED CONVECTION BEHIND THE SHORTWAVE DURING THE AFTERNOON. A SURFACE COLD FRONT PUSHES TO NEAR THE MISSISSIPPI RIVER BY 00Z/SATURDAY, AND TO THE TENNESSEE RIVER BY 12Z/SATURDAY. EXPECT SHOWERS AND THUNDERSTORMS TO ONCE AGAIN BECOME LIKELY IN ADVANCE OF THIS FRONT FRIDAY NIGHT. STARTING SATURDAY, WE MAKE A BIG SWING IN TEMPERATURES...FROM HAVING HIGH TEMPS RUNNING 10 TO 15 DEGREES ABOVE NORMAL, TO HIGH TEMPS RUNNING SOME 10 DEGREES BELOW NORMAL. SATURDAY LOOKS LIKE LIKE A MOSTLY CLOUDY AND COOL DAY, AS UPPER LOW IS FORECAST TO TRACK ACROSS OUR AREA. SHOWERS AND THUNDERSTORMS WILL REMAIN LIKELY AS THIS UPPER PASSES BY. HIGHS ARE ONLY EXPECTED TO REACH THE UPPER 60S TO LOWER 70S. AS UPPER LOW LIFTS NORTHEAST SATURDAY NIGHT AND SUNDAY, BELIEVE THE BEST CHANCE FOR SHOWERS WILL BE ACROSS OUR NORTHERN COUNTIES AND ONLY SLIGHT CHANCES ACROSS THE SOUTH. PLAN TO KEEP DAYTIME TEMPS RELATIVELY COOL THROUGH SUNDAY, AND LITTLE DIURNAL VARIATION IN TEMPS DUE TO CLOUDS. .LONG TERM...MOSTLY CLOUDY AND COOL PERIOD CONTINUES SUNDAY NIGHT THROUGH TUESDAY NIGHT AS ANOTHER UPPER LOW ROTATES IN FROM THE NORTHWEST, ALONG WITH A CHANCE FOR SHOWERS. SUNSHINE FINALLY STARTS TO BECOME MORE PLENTIFUL WEDNESDAY AND THURSDAY NEXT WEEK, AS UPPER LOW LIFTS SLOWLY NORTH AND EAST. MAX TEMPERATURES WILL FINALLY START TO RECOVER TO AT LEAST THE LOWER AND MIDDLE 70S MOST AREAS BY NEXT THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 67 83 59 69 / 40 70 70 60 CLARKSVILLE 65 83 57 67 / 40 70 70 60 CROSSVILLE 61 80 58 68 / 30 60 60 60 COLUMBIA 67 84 59 70 / 50 70 70 60 LAWRENCEBURG 65 84 59 71 / 50 70 70 60 WAVERLY 66 83 58 68 / 50 70 70 60 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 19
Hazardous weather outlook, May 12, 2:51 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 251 PM CDT THU MAY 12 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-131000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 251 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WARM, UNSTABLE AIR MASS THIS AFTERNOON AS TEMPERATURES RISE THROUGH THE 80'S. MOST STORMS SHOULD REMAIN BELOW SEVERE THRESHOLDS, ALTHOUGH A FEW MAY BECOME SEVERE, ESPECIALLY IN AREAS WEST OF NASHVILLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... AN APPROACHING FRONTAL SYSTEM COMBINED WITH GOOD VERTICAL WIND SHEAR AND INCREASING ATMOSPHERIC INSTABILITY WILL GENERATE SCATTERED TO NUMEROUS THUNDERSTORMS ON FRIDAY AND FRIDAY NIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN MAR
In the hours before
Special weather statement, May 12, 3:35 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 335 PM CDT THU MAY 12 2011 TNZ005>007-022>026-056>058-093-094-122200- STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON- CHEATHAM-PERRY-HICKMAN-LEWIS-WAYNE-LAWRENCE- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY...LOBELVILLE... CENTERVILLE...HOHENWALD...WAYNESBORO...LAWRENCEBURG 335 PM CDT THU MAY 12 2011 ...STRONG THUNDERSTORMS WILL AFFECT WESTERN MIDDLE TENNESSEE LATE THIS AFTERNOON... NUMEROUS THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS PORTIONS OF WESTERN MIDDLE TENNESSEE LATE THIS AFTERNOON AS A WEAK BOUNDARY PUSHES ACROSS THE AREA. SOME OF THESE STORMS WILL BECOME STRONG, WITH WIND GUSTS UP TO 50 MILES AN HOUR, HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER, AND TORRENTIAL RAINFALL CAPABLE OF PRODUCING BRIEF FLOODING. THE CELLS ARE MOVING TOWARD THE NORTHEAST AROUND 25 MILES AN HOUR. ROSE
Special weather statement, May 12, 5:03 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 503 PM CDT THU MAY 12 2011 TNZ006>009-025>029-056>062-075-093>095-130015- MONTGOMERY-ROBERTSON-SUMNER-MACON-DICKSON-CHEATHAM-DAVIDSON- WILSON-TROUSDALE-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL- RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES- INCLUDING THE CITIES OF...CLARKSVILLE...SPRINGFIELD...GALLATIN... LAFAYETTE...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON... MOUNT JULIET...HARTSVILLE...LOBELVILLE...CENTERVILLE... HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG... MURFREESBORO...SHELBYVILLE...WAYNESBORO...LAWRENCEBURG...PULASKI 503 PM CDT THU MAY 12 2011 ...STRONG THUNDERSTORMS WILL AFFECT WESTERN AND CENTRAL PORTIONS OF MIDDLE TENNESSEE THROUGH LATE AFTERNOON AND INTO THE EARLY EVENING HOURS... NUMEROUS THUNDERSTORMS HAVE DEVELOPED ACROSS WESTERN MIDDLE TN THIS AFTERNOON. THIS ACTIVITY WILL CONTINUE TO MOVE TO THE EAST NORTHEAST AT AROUND 25 MPH. THESE STORMS ARE EXPECTED TO REACH PORTLAND...FRANKLIN...COLUMBIA AND THE NASHVILLE METRO AREA BETWEEN 545 PM AND 630 PM. SOME OF THESE STORMS WILL BECOME STRONG, WITH WIND GUSTS UP TO 50 MILES AN HOUR, HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER, AND TORRENTIAL RAINFALL CAPABLE OF PRODUCING BRIEF FLOODING. 21
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:47 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 28 min |
| May 12, 3:19 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 26 min |
| May 12, 4:27 PM CDT | Severe Thunderstorm Warning | OHX | Perry, Wayne | 33 min |
| May 12, 4:42 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Maury, Williamson | 33 min |
| May 12, 5:03 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 27 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.